Drought, Grand Forks
- When
- August 1, 12:00 AM CST to August 29, 6:00 AM CST
- Where
- Grand Forks forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 47.922, -97.457 (the zone’s center; the record gives no point)
The average monthly temperatures for August at Devils Lake and Grand Forks turned out about a degree above normal. No daily high temperatures ever rose above 90 degrees, which was a pretty substantial difference from the hot month of July.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
The average monthly temperatures for August at Devils Lake and Grand Forks turned out about a degree above normal. No daily high temperatures ever rose above 90 degrees, which was a pretty substantial difference from the hot month of July. Precipitation amounts were highly variable, and for the most part were not widespread enough to end the drought problems. For the month of August, the National Weather Service Office in Grand Forks measured 4.26 inches of rain, the NDAWN station at Crary reported 1.98 inches, and the NDAWN station at Michigan reported 3.22 inches. The combined May through August rainfall totals were 8.28 inches at the Grand Forks NWS, 7.45 inches at Michigan, and 6.62 inches at Crary. Normal amounts of rainfall for the May through August period range from 10 to 13 inches. Grand Forks, Nelson, and Ramsey counties began the month in the D2 (severe) drought designation (per the U.S. Drought Monitor). For the 8th to the 15th, the three counties were upgraded to a D3 (extreme) drought designation. More widespread and persistent rainfall for the second half of August allowed the three counties to drop back to the D2 designation for the 15th to the 29th, and finally out of the D2 category altogether on the 29th. Cavalier, Towner, East and West Walsh, Steele, and Traill counties remained in a D2 drought designation for the 1st through the 29th of August.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 31, 7:25 PM CST, 4 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 825 PM CDT MON JUL 31 2006 .DISCUSSION...MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT THE LATEST SURFACE ANALYSIS...A HIGH PRESSURE RIDGE EXTENDS INTO NE ND...WITH A COLD FRONT EXTENDING THROUGH THE E PART OF THE AREA ALONG A FFM-PKD LINE. KMVX SHOWS THUNDERSTORM ACTIVITY REMAINING ALONG AND E OF THE COLD FRONT. WITH THE COLD FRONT PRETTY MUCH OUT OF THE AREA AND DRY SURFACE DEWPOINTS MOVING IN BEHIND THE FRONT... WILL REMOVE POPS FOR MOST OF THE AREA...EXCEPT THE FAR E...THIS EVENING...AND MAKE THE WHOLE AREA DRY AFTER MIDNIGHT. OTHERWISE... REST OF FORECAST IS IN GOOD SHAPE...WITH ONLY MINOR ADJUSTMENTS NEEDED. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && NG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 616 AM CDT MON JUL 31 2006 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-011130- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 616 AM CDT MON JUL 31 2006 ...SEVERE THUNDERSTORMS POSSIBLE EAST OF THE RED RIVER VALLEY THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHWEST MINNESOTA EAST OF THE RED RIVER VALLEY THIS AFTERNOON. AN EASTWARD MOVING COOL FRONT WILL REACH MINNESOTA BY NOON AND POSSIBLY INITIATE STRONG THUNDERSTORMS IN THIS VERY UNSTABLE AIR MASS. PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WIND BUT A TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. GV
The national radar mosaic for the moment the first event began.
9 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2006Every state in 2006This day in weather historyWarnings in North Dakota, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530996, 5530997, 5530998, 5530999, 5531000, 5531001, 5531002, 5531003, 5531004.